Hi - my son just accidentally injected - he had done his long lasting and was injecting for the meal and used the wrong pen. So he has 2 doses of long lasting insulin and no fast acting. Anyone done this - any advice. Eat less/ Inject some fast acting/ Leave it overnight?
been there…done that…except the other way around. Gave myself 24 units of fast acting by mistake. and right at bedtime. aaargh!
If it were me, Id lay low on the insulin and keep some juice nearby, just in case.
Hey - thank-you Andy! Adam (he’s 19 ) says that’s exactly what he thought, he has the right amount of insulin in his body, its just screwed timing wise for next few hours. So he’s getting the juice on standby and hoping he’ll be OK in the morning. Appreciate the reply/post: we are really
new to this - Adam only diagnosed 5 weeks ago…so its good to know folk are out there to chat to.
tell him I said welcome to his new reality. I was only diagnosed two years ago so this place, altho it doesn’t run as fast as say, Facebook, is a gold mine of good info. (and a place to vent as well)
@RobynMW actually he will like feel these effects for the next 24 hours. He has to set an alarm overnight that’s the scary time.
The long acting is independent from the fast acting so he may be very high after meals if he eats more the 5-15 grams carbs Is still cut back on his meal time insulin but not 100% in my opinion
If let’s say he injected 10 units of long acting thinking it’s fast acting. That means he’ll be getting I smidge less than half a unit per hour more than he needs. This should be calculated at (0.4 x 4 hours) or he should likely reduce meal insulin by 1.6 total units until this time tomorrow
Also at 0.4 units per hour, if his sensitivity is about 35, means his blood sugar will drop by 14 mg/dl per hour for 24 hours.
If he goes to bed and sleeps 7 hours, that’s a overnight drop of 98 mg/dl so he’d better go to bed at 209 or get up and check every 2-3 hours.
It’s not the end of the world it’s just going to suck a little until tomorrow
I used estimate math for this you should put in his actual numbers if you need to estimate the effects. Good luck
Hi Robyn @RobynMW, in more than 60 years living on insulin I expect that I have done “that stupid thing” on more than one occasion; especially back in the 1950’s when Regular "insulin was measured on the U-40 scale of the syringe and NPH insulin on the U-80 scale both on the same syringe.
Taking the long-acting may affect your son, as said by @Joe a few hours from now. What would have been more difficult for your son is if he mistakenly took a “large dose” of his rapid acting insulin at bed-time instead of the slower affecting insulin.
And Robyn @RobynMW, a Warm Welcome to the TypeOneNation Forum!! I hope you will continue visiting her often to learn and to offer your support to all the other members.
Hi @RobynMW and welcome to the forum! I hope you find out as helpful and interesting as I have.
I myself tend to look online for lots of things, sometimes including advice like this. And I have to remember that for “on the spot” health issues it’s best to call my medical team for advice - I may get lucky with an almost immediate online response, or it may be a long time coming. I guess I’ve gotten so used to going online that I forget sometimes a phone call is best. Between your (his) doctor’s office/on call physician, nurse educator or even the insurance help line, you/he should be able to get an answer and reassurance fairly quickly. I see you’re new to this and don’t mean to criticize - just share some things I’ve learned (sometimes the hard way) and found useful. Again, welcome to the forum!
“U-40 scale of the syringe and NPH insulin on the U-80 scale both on the same syringe”
I miss the days when I could mix insulins and only do 1 shot.
As far as taking too much long acting, I would suggest to test frequently and have snacks handy. He will need to be careful for the next 24 - 36 hours.
I did “that stupid thing” but took short acting before bed. Ate like 2 bagels and juice and didn’t get much sleep that night even though I had to catch an early morning flight the next day.
Live and learn.